Residential Aged Care Communiqué Volume 12 Issue 2 May 2017
Download PDF: RAC Communiqué May 2017
In this edition
Save the date: ‘Lost and Found’ Seminar
Case #1 – Blind faith fails as a safety net
Case #2 – CT or NOT to CTCommentary: The key to warfarin efficacy and safety
List of Resources
Welcome to the second issue of 2017. This edition focuses on one well-known high-risk medication, the oral anticoagulant warfarin. Similar issues appeared in cases we presented almost 10-years ago in the RAC-Communiqué December 2008. The cases included this time highlight the human factors or systemic issues around medication use and their management.
One of the cases investigated by the coroners highlights the importance of professional accountability or governance of care and communication of key clinical information. The events that led to the death of a patient recently commenced on warfarin anticoagulation demonstrate that blind faith in our systems of care is never enough, and the correct checks and balances must be put in place around the systems. When dealing with known high-risk matters we must recognise that our communication during a handover is only complete if the receiving health professional tasked with continuing care of the patient is made aware in a timely fashion of what is expected of them.
The other case in this edition brings to our attention the complex issues of what is appropriate care when an older person has a serious complication from a prescribed medication. Whether we should pursue further tests by transferring residents from RACS to an acute hospital following a fall, or opt for a more conservative approach, is always difficult. This dilemma arises when we have guidelines to follow that do not allow consideration for the individual or contextual factors. Sometimes, the exception to the rule is the correct approach.
Our expert commentary is written by A/Prof Merrole Cole-Sinclair, a Consultant Clinical and Laboratory Haematologist with enormous experience in the use and monitoring of anticoagulants.